Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

The Kadec-Pełczyński theorem in $ L^p$, $ 1\le p<2$


Authors: I. Berkes and R. Tichy
Journal: Proc. Amer. Math. Soc. 144 (2016), 2053-2066
MSC (2010): Primary 46B09, 46B25
Published electronically: September 15, 2015
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By a classical result of Kadec and Pełczyński (1962), every normalized weakly null sequence in $ L^p$, $ p>2$, contains a subsequence equivalent to the unit vector basis of $ \ell ^2$ or to the unit vector basis of $ \ell ^p$. In this paper we investigate the case $ 1\le p<2$ and show that a necessary and sufficient condition for the first alternative in the Kadec-Pełczyński theorem is that the limit random measure $ \mu $ of the sequence satisfies $ \int _{\mathbb{R}} x^2 d\mu (x)\in L^{p/2}$.


References [Enhancements On Off] (What's this?)

  • [1] D. J. Aldous, Limit theorems for subsequences of arbitrarily-dependent sequences of random variables, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 40 (1977), no. 1, 59–82. MR 0455090
  • [2] I. Berkes, On almost symmetric sequences in 𝐿_{𝑝}, Acta Math. Hungar. 54 (1989), no. 3-4, 269–278. MR 1029089, 10.1007/BF01952057
  • [3] István Berkes and Erika Péter, Exchangeable random variables and the subsequence principle, Probab. Theory Related Fields 73 (1986), no. 3, 395–413. MR 859840, 10.1007/BF00776240
  • [4] Patrick Billingsley, Convergence of probability measures, 2nd ed., Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons, Inc., New York, 1999. A Wiley-Interscience Publication. MR 1700749
  • [5] István Berkes and Haskell P. Rosenthal, Almost exchangeable sequences of random variables, Z. Wahrsch. Verw. Gebiete 70 (1985), no. 4, 473–507. MR 807333, 10.1007/BF00531863
  • [6] D. Dacunha-Castelle, Indiscernability and exchangeability in 𝐿^{𝑝}-spaces, Proceedings of the Seminar on Random Series, Convex Sets and Geometry of Banach Spaces (Mat. Inst., Aarhus Univ., Aarhus, 1974; dedicated to the memory of E. Asplund), Mat. Inst., Aarhus Univ., Aarhus, 1975, pp. 50–56. Various Publications Series, No. 24. MR 0385948
  • [7] C. G. Esseen, On the concentration function of a sum of independent random variables, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 9 (1968), 290–308. MR 0231419
  • [8] William Feller, An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons, Inc., New York-London-Sydney, 1971. MR 0270403
  • [9] Sylvie Guerre, Types et suites symétriques dans 𝐿^{𝑝},1≤𝑝<+∞,𝑝̸=2, Israel J. Math. 53 (1986), no. 2, 191–208 (French, with English summary). MR 845871, 10.1007/BF02772858
  • [10] S. Guerre and Y. Raynaud, On sequences with no almost symmetric subsequence, Texas Functional Analysis Seminar 1985–1986 (Austin, TX, 1985–1986), Longhorn Notes, Univ. Texas, Austin, TX, 1986, pp. 83–93. MR 1017045
  • [11] M. I. Kadec and A. Pełczyński, Bases, lacunary sequences and complemented subspaces in the spaces 𝐿_{𝑝}, Studia Math. 21 (1961/1962), 161–176. MR 0152879
  • [12] P. Lévy, Théorie de l'addition des variables aléatoires, Gauthier-Villars, 1937.
  • [13] J. Marczinkiewicz and A. Zygmund, Quelques théorèmes sur les fonctions indépendantes, Studia Math. 7 (1938), 104-120.
  • [14] R. Ranga Rao, Relations between weak and uniform convergence of measures with applications, Ann. Math. Statist. 33 (1962), 659–680. MR 0137809
  • [15] Alfréd Rényi, On stable sequences of events, Sankhyā Ser. A 25 (1963), 293 302. MR 0170385

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B09, 46B25

Retrieve articles in all journals with MSC (2010): 46B09, 46B25


Additional Information

I. Berkes
Affiliation: Institute of Statistics, Graz University of Technology, Kopernikusgasse 24, 8010 Graz, Austria
Email: berkes@tugraz.at

R. Tichy
Affiliation: Institute of Mathematics A, Graz University of Technology, Steyrergasse 30, 8010 Graz, Austria
Email: tichy@tugraz.at

DOI: https://doi.org/10.1090/proc/12872
Received by editor(s): September 8, 2014
Received by editor(s) in revised form: May 27, 2015
Published electronically: September 15, 2015
Additional Notes: The research of the first author was supported by FWF grant P24302-N18 and OTKA grant K 108615.
The research of the second author was supported by FWF grant SFB F5510.
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2015 American Mathematical Society